Please use this identifier to cite or link to this item: http://hdl.handle.net/10397/26108
Title: The diffraction of sound by an impedance sphere in the vicinity of a ground surface
Authors: Li, KM
Lui, WK
Frommer, GH
Issue Date: 2004
Publisher: Acoustical Society of America
Source: Journal of the Acoustical Society of America, 2004, v. 115, no. 1, p. 42-56 How to cite?
Journal: Journal of the Acoustical Society of America 
Abstract: The problem of sound diffraction by an absorbing sphere due to a monopole point source was investigated. The theoretical models were extended to consider the case of sound diffraction by an absorbing sphere with a locally reacting boundary or an extended reaction boundary placed above an outdoor ground surface of finite impedance. The separation of variables techniques and appropriate wave field expansions were used to derive the analytical solutions. By adopting an image method, the solutions could be formulated to account for the multiple scattering of sound between the sphere and its image near a flat acoustically hard or an impedance ground. The effect of ground on the reflected sound fields was incorporated in the theoretical model by employing an approximate analytical solution known as the Weyl-van der Pol formula. An approximation solution was suggested to determine the scattering coefficients from a set of linearly coupled complex equations for an absorbing sphere not too close to the ground. The approximate method substantially reduced the computational time for calculating the sound field. Preliminary measurements were conducted to characterize the acoustical properties of an absorbing sphere made of open cell polyurethane foam. Subsequent experiments were carried out to demonstrate the validity of the proposed theoretical models for various source/receiver configurations around the sphere above an acoustically hard ground and an impedance ground. Satisfactory comparative results were obtained between the theoretical predictions and experimental data. It was found that the theoretical predictions derived from the approximate solution agreed well with the results obtained by using the exact solutions.
URI: http://hdl.handle.net/10397/26108
ISSN: 0001-4966
EISSN: 1520-8524
DOI: 10.1121/1.1628681
Appears in Collections:Journal/Magazine Article

Access
View full-text via PolyU eLinks SFX Query
Show full item record

SCOPUSTM   
Citations

21
Last Week
0
Last month
0
Citations as of Oct 11, 2017

WEB OF SCIENCETM
Citations

18
Last Week
0
Last month
0
Citations as of Oct 15, 2017

Page view(s)

50
Last Week
0
Last month
Checked on Oct 15, 2017

Google ScholarTM

Check

Altmetric



Items in DSpace are protected by copyright, with all rights reserved, unless otherwise indicated.